Indonesia stops all syrups after 99 children die

0
133
Indonesia stops all syrups after 99 children die
Indonesia stops all syrups after 99 children die

After the deaths of 99 children in Indonesia, the country’s government has banned the sale of all syrups and liquid medicines. The news from Indonesia comes weeks after about 70 children died after consuming cough syrup in the African country of Gambia.

The country’s government said some syrups have been found to contain ingredients that cause serious kidney complications. 99 children have died this year after consuming these syrups. However, the Indonesian government did not clarify whether these drugs are locally produced or imported.

Today, Indonesian health officials said they have come to know about 200 children suffering from kidney complications. Most of them are under five years of age.
Earlier this month, the World Health Organization (WHO) issued a global alert on four syrups linked to the deaths of 70 children in The Gambia. According to the World Health Organization, these syrups belonged to an Indian pharmaceutical company. These contain ‘excess’ di-ethylene glycol and ethylene glycol. There is a ‘strong possibility’ that the syrups are the cause of serious kidney complications.

Indonesian Health Minister Budi Gunadi Sadikin said today that some locally used drugs have been found to contain similar chemical compounds. He said, less than five years old with complex kidney disease Indonesian authorities said that the cough syrups that were used in Gambia were not sold here. An epidemiologist said the actual number would be higher than the number of children being reported.

  • Dickie Budiman, an epidemiologist at Griffith University, told BBC Indonesia, ‘What we know is very little compared to the actual situation. Which means this number can increase further.

Indonesian authorities have not revealed which brand or type of syrup is responsible for the children’s illness. However, it has temporarily banned the sale of all types of syrups and liquid medicines and writing the name of such medicines in the prescription.

Some syrups used in elderly patients have been found to contain di-ethylene glycol and ethylene glycol, which should not be present or are present in very small amounts. However, it is not known how many children are sick due to such drugs.

LEAVE A REPLY

Please enter your comment!
Please enter your name here